In the past couple of decades, the incidence of acid reflux disease has increased significantly. Many people find quick relief from certain widely advertised medications found at any pharmacy. The most potent medications are called “proton-pump inhibitors (PPIs)”, and the PPI omeprazole is one of the most popular drugs of all time. This medication is usually safe for short-term use, but medical experts warn of potential problems from long-term use, especially if taken regularly for a year or more.
Proton-pump inhibitors have that name since the inhibit—basically stop—the production of stomach acid in the acid producing cells of the stomach (the process of making acid is called the “proton-pump”). The PPIs are so popular because they work well, and since reflux disease is so common, many people are in the habit of taking them everyday, without much thought.
But inhibiting acid in the stomach can have significant long-term effects, as stomach acid is important for digesting certain foods, and releasing micronutrients. Much of the concern over long-term use is related to lack of absorption of certain elements in our diet, such as magnesium, calcium, and iron. Here are some of the principal possible side effects of long-term use of PPIs:
1) Decreased calcium absorption can lead to an increased risk of bone fractures, especially of the hip, wrist, and spine
2) Decreased magnesium absorption can lead to heart rhythm problems, muscle spasms, or seizures
3) The lack of stomach acid increases the risk of a type of bacteria called Clostridium, which can cause a severe, even life-threatening diarrhea. Besides this infection, PPIs have been linked to a higher risk of pneumonia. Part of this issue many be that PPIs diminish the normal diversity of the bacteria living in the intestines
4) PPIs can have adverse interactions with certain other medications such as digoxin, some blood thinners, and diuretic blood pressure drugs
5) Especially people who are borderline anemic can become more anemic due to diminished iron absorption
6) There can be what is called a “rebound” phenomenon when some people stop taking PPIs, meaning when they stop the drug, they get (temporarily), an even worse acid problem than they had before. This phenomenon causes some people never to stop them.
These side effects occur more frequently the longer a person takes PPIs, and the older you are, the higher the risk.
There are other medications, called “H2 inhibitors” such as ranitidine, which are less potent, but do not carry these risks. And again, short-term use of PPIs are safe for most people. But if you find you need them long-term (the USA Food and Drug Administration recommends no more than three 14-day periods of use per year), then you should see if you are following all the dietary and lifestyle recommendations to decrease reflux. And of course, any questions, or if you just can’t get off PPIs, talk to your doctor.
See also in ProcuraMed:
Esta postagem também está disponível em: Portuguese (Brazil)